Wyoming, 2018

Hail in Wyoming, May 17, 2018

May 17, 2018 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the lee of the Wind River Mountains and became severe as it moved into Lander. Quarter size hail was reported in the city of Lander.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the lee of the Wind River Mountains and became severe as it moved into Lander. Quarter size hail was reported in the city of Lander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 10:51 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, May 17, 10:51 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1151 AM MDT Thu May 17 2018

.SHORT TERM...Today through Saturday night

Unsettled weather looks to continue through most of the next three
days. At this point, today looks to be the driest day. We still have
some isolated showers and even a stray thunderstorm but these are
becoming less numerous and should be just about gone by sunrise.
With the low still moving slowly across Montana, we have another
round of isolated to widely scattered thunderstorms today into
tonight. The most likely area looks fairly similar to Wednesday and
mainly across western and northern Wyoming. However, with a bit more
moisture there could be a bit more coverage than yesterday. Threats
look similar as well with gusty winds and possibly small hail. As
for temperatures, with more cloud cover temperatures will be a few
degrees cooler but still rather mild. All in all, most areas should
be dry most of the time.

However, this will change for Friday, especially in the afternoon
and evening. Low pressure will move into northern Utah late tonight
and into Friday. This will turn flow to the northeast and bring
upslope flow across much of the area. The result will be a lot of
clouds along with an increasing chance of showers, especially in the
afternoon and into Friday night. The set up is actually somewhat
familiar to last weekend. There may not be quite as much QPF though,
since convection and possible MCS development to across Nebraska
could rob some of the moisture. Nevertheless, it looks rather damp
Friday afternoon into Friday night with the best lift and dynamics
across the area. In addition, there will be much cooler temperatures
and just make for a cloudy, cool and crappy day. It could even get
cool enough for some mountain snow, but snow levels would be rather
high and at this point and travel problems minimal.

The models do split more for Saturday. They all have a mostly cloudy
and cool day for many areas. However, the NAM is rather pessimistic
and keeps a lot of showers in eastern portions of the county warning
area. This is especially so in Johnson and Natrona Counties. The
other models are drier though. My gut feeling is that it would be
like last Saturday, with lots of clouds and cool temperatures but
only light showers. Still some uncertainty though, we will have to
see how things shake out.

.LONG TERM...Sunday through Thursday

The area will be between storm systems Sunday and Monday with one
system exiting east across the Plains, and the next Pacific upper
low digging down the California coast. Some weaker disturbances in
southwest flow aloft will interact with slight instability and some
moisture provided by return flow around surface high pressure over
the Plains, resulting in isolate to scattered afternoon/evening
thunderstorms across mainly the south and west on Sunday, and across
most of the area on Monday. A warming trend will follow Saturday's
unseasonably cool start to the weekend, with most highs from 65 to
75 across the basins and valleys on Sunday, and 70s to near 80 on
Monday.

The Pacific upper low will lift northeast across the Great Basin
Tuesday and Wednesday, and across Wyoming Wednesday night and
Thursday.  Low level easterly flow will bring in more abundant
moisture from the Plains to the east slopes of the Divide both days,
so we will likely see some stronger storms with heavy rain potential
across the area.  This system mostly be north and east of the area
by Thursday evening; surface trough axis should be over the High
Plains Thursday afternoon-evening with stronger, more organized
convection along and east of this axis.

&&

.AVIATION...For the 18Z TAFS through 18Z Friday

VFR will prevail at all terminals through 12Z/Fri. Convection is
already on the increase but should not impact any terminals until
around 21Z today with the best coverage across the north and
central. KJAC and KCOD the most likely terminals for thunderstorms
with KRKS the least likely. Temperature-dew point spreads favor no
more than 30-40 mph outflow wind gusts east of the Divide.
Thunderstorms should diminish by 05Z/Fri, but lingering showers are
anticipated through at least 08Z/Fri across the northwest.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A slow moving weather system will move across Montana today and
bring another round of afternoon showers and thunderstorms. The best
concentration of showers and storms will be in the north and west,
but more areas will have a chance today and coverage could be a bit
greater than on Wednesday. Wind will be light to moderate in most
areas except in Sweetwater where a gusty southwest breeze will
develop this afternoon. Gusty winds are possible around any shower
or thunderstorm however. Humidity will fall below 15 percent in
southern Wyoming, but should stay higher elsewhere. Mixing and smoke
dispersal will range from poor in some of the basins to excellent in
eastern Sweetwater County.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Hulme
FIRE WEATHER...Hattings
Hazardous weather outlook, May 17, 1:00 AM MST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
200 AM MDT Thu May 17 2018

WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
200 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorm this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...Isolated to scattered afternoon and evening
thunderstorms. A steady rain, possibly heavy at times, is possible
in central Wyoming Friday afternoon and Friday night.

Sunday...Isolated to scattered afternoon and evening
thunderstorms mainly over and near the western mountains.

Monday through Wednesday...Isolated to scattered mainly afternoon
and evening thunderstorms across the area. A few strong storms are
possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, May 17, 12:08 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
108 PM MDT THU MAY 17 2018

WYZ002>005-172000-
North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka
Mountains-
108 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dead Indian Pass to near Meeteetse.
Movement was north at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Dead Indian Pass around 120 PM MDT.
  Meeteetse Rim around 135 PM MDT.
  Clark around 150 PM MDT.

Other locations impacted by these storms include Spirit Mountain U S
Bureau Of Reclamation Power Plant, Cody Yellowstone Regional Airport,
Heart Mountain U S Bureau Of Reclamation Power Plant, Oregon Basin
Natural Gas Processing Plant, Cody Koa Campground, Buffalo Bill Dam
Visitor Center and Clark Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4420 10839 4417 10846 4417 10855 4413 10855
      4402 10880 4470 10941 4501 10934 4501 10918
TIME...MOT...LOC 1908Z 196DEG 22KT 4466 10935 4410 10885

Bourque
Special weather statement, May 17, 12:19 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT THU MAY 17 2018

WYZ014-015-017>019-026-172000-
Wind River Mountains West-Wind River Basin-Upper Green River
Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Lander Foothills-
119 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL SWEETWATER COUNTIES UNTIL 200 PM MDT...

At 118 PM MDT, trained weather spotters reported strong
thunderstorms near Lander and along a line extending from near
Milford to near Oregon Buttes.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sinks Canyon State Park around 125 PM MDT.
  Milford around 130 PM MDT.
  Lander around 135 PM MDT.
  Hudson around 155 PM MDT.

Other locations impacted by these storms include Atlantic City, Sinks
Canyon Campground, Beaver Creek Gasoline Plant, Arapahoe Charter
School, Beaver Creek Gas Plant Devon Energy Corporation Power Plant,
Riverton Landfill and Lander Hunt Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4216 10900 4242 10913 4288 10890 4301 10825
      4218 10833 4220 10852 4214 10860
TIME...MOT...LOC 1918Z 245DEG 23KT 4282 10887 4221 10896

Bourque
Special weather statement, May 17, 12:55 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
155 PM MDT THU MAY 17 2018

WYZ003>006-172030-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
155 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Meeteetse, moving northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Big
Horn and east central Park Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4404 10868 4415 10882 4443 10852 4422 10828
TIME...MOT...LOC 1954Z 229DEG 20KT 4416 10868

Bourque
Special weather statement, May 17, 1:11 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT THU MAY 17 2018

WYZ016-172100-
Upper Wind River Basin-
211 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 300
PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crowheart, which is 26 miles northwest of Fort Washakie, moving
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crowheart, Burris and Crowheart Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 10927 4348 10916 4352 10917 4351 10915
      4353 10911 4348 10896 4346 10899 4341 10897
      4317 10919 4319 10921 4320 10917 4323 10919
      4321 10919 4323 10922 4322 10924 4335 10935
TIME...MOT...LOC 2010Z 205DEG 11KT 4332 10922

Hulme
Special weather statement, May 17, 1:28 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT THU MAY 17 2018

WYZ017>019-172115-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
228 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sand Draw, which is 14 miles south of Riverton,
moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

These storms will impact the greater Riverton area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 10785 4266 10842 4317 10862 4328 10805
TIME...MOT...LOC 2027Z 219DEG 16KT 4283 10831

McDonald
Special weather statement, May 17, 1:34 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
234 PM MDT THU MAY 17 2018

WYZ024-026-027-172115-
Upper Green River Basin-South Lincoln County-Salt River and Wyoming
Ranges-
234 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Fontenelle Recreation Area, which is 19 miles northeast
of Kemmerer, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 11042 4220 11007 4192 11033 4199 11053
TIME...MOT...LOC 2033Z 206DEG 16KT 4203 11040

Bourque

The radar

The Riverton/Lander radar (KRIW), 33 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
May 17, 1:49 PM MST to 2:15 PM MST
Where
Fremont County, Lander to 0.48 mi NNW of Lander
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -108.720

A trained spotter reported quarter size hail in Lander.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749462.